1 week, 5 dead of opioid overdoses in Fairfax Co.; foundation offers Narcane

WASHINGTON — Six people died from over drug overdoses in the past week in Fairfax County and five of those deaths were linked to opioids, county police said Friday.

It was the deadliest week in Fairfax County history for drug overdoses. The most fatal overdoses reported in a week was two, said 2nd Lt. James Cox, with the police department’s Organized Crime and Narcotics Division.

He called the rate fatal overdoses — including two on a single day — unprecedented.

“Something hit the county and its killing people,” Cox said.

Those who died ranged in age from 22 to 34. Their deaths were reported in McLean, Clifton, Fairfax Station, the Fairfax City area and near Alexandria Between Dec. 1 and Thursday, county police said.

County narcotics investigators suspect that heroin laced with fentanyl or carfentanil has been circulating in the community and could be behind the rash of fatal overdoses. Lab tests were pending to determine the mix of drugs involved in the five fatalities, police said.

And it was unclear what drug might have been involved in the sixth death, Cox said.

Carfentanil — an elephant tranquilizer — was linked to several overdoses reported in Loudoun County recently. All three victims survived however.

Fentanyl is a prescription drug legally produced to treat chronic pain for terminal cancer patients in the United States. It’s about 50 to 100 times more potent than morphine. In comparison, carfentanil is 100 times more potent than fentanyl and 10,000 times more potent than morphine.

“You have no idea what you are putting in your arm. If you shoot up, you could end up like one of the six that we had,” Cox warned heroin users.

He urged users to keep an overdose reversal drug on hand like Narcane, but he’d prefer they not use at all.

To combat the deadly opioid crisis, the Chris Atwood Foundation, which works with recovering opioid addicts, will give out Narcane, from 6 to 8 p.m. Friday at its 11890 Sunrise Valley Drive location in Reston.

Virginia declared a public health emergency last year to combat the state’s opioid epidemic. More than 1,100 people died of opioid-related overdoses in 2016 statewide. So far this year, about 70 people have died in Fairfax County of an opioid-related overdose.

Local resources:

Help with addiction or Narcane training is available through the Fairfax-Falls Church Community Services Board: fairfaxcounty.gov/csb/.

Call the Merrifield Center at 703-573-5679 to learn more about treatment and recovery services. Walk-ins are welcome Monday through Friday from 9 a.m. to 5 p.m.

Call 911 immediately to report a suspected overdose.

Symptoms of an overdose include:

  • Loss of consciousness
  • Pinpoint pupils
  • Snore-like gurgling sounds
  • Breathing is low, shallow or erratic
  • Bluish purple or ashen skin color
  • Nauseau or vomiting
  • Fingernails turn blue or turn to black

Resources in Maryland and D.C.

Marylanders who need help can visit MdDestinationRecovery.org, BeforeItsTooLateMD.org or call the 24/7 Maryland Crisis Hotline at 1-800-422-0009.

In D.C., prevention, treatment and recovery services can be found on the Department of Behavioral Health website.

WTOP’s Kristi King contributed to this report. 


Like WTOP on Facebook and follow @WTOP on Twitter to engage in conversation about this article and others.

© 2017 WTOP. All Rights Reserved.

More from WTOP

Log in to your WTOP account for notifications and alerts customized for you.

Sign up